Adverse reaction to streptokinase with multiple systemic manifestations
- 16 Downloads
We report the case of a 47-year-old woman with a history of mitral valve replacement with a mechanical prosthesis who was admitted to the hospital with a 3-month history of progressive exertional dyspnoea and was diagnosed as suffering from prosthetic valve thrombosis. Two consecutive courses of streptokinase were given as an intravenous infusion over 90 min at a dose of 1,500,000 IU each. Twenty minutes after the start of the second infusion (3 h and 20 min after the first one) she developed chills, fever, tachycardia and hypotension; symptomatic treatment was given and the infusion was completed. Two days later jaundice and choluria appeared with laboratory findings of hepatic cytolysis and cholestasis and renal insufficiency. The results of extensive microbiological and immunological investigations were not revealing. All the laboratory values spontaneously returned to baseline levels over the next 4 weeks. These abnormalities were attributed to an allergic reaction to streptokinase, although the exact pathogenic mechanisms involved are not known. We believe that further studies to elucidate the mechanisms involved in the production of these effects are warranted in view of their potential clinical severity.
KeywordsAdverse effects Liver diseases Prosthesis Streptokinase Thrombosis
Unable to display preview. Download preview PDF.
- 6.Ortuño J, Fontcuberta J, Pons G, Montserrat I, Cladellas M, Llobet JM, Grau E. Successful treatment of prosthetic heart-valve thrombosis with high short-term doses of streptokinase. Lancet 1988;2:626.Google Scholar
- 7.Gruppo Italiano per lo Studio della Streptochinasi nell Infarto miocardio (GISSI). Effectiveness of intravenous thrombolytic treatment in acute myocardial infarction. Lancet 1986; 1:397–402.Google Scholar
- 8.Caron J, Libersa C. Drugs affecting blood clotting, fibrinolysis and hemostasis. In: Dukes MNG, editor. Meyler's side-effects of drugs. 12th ed. Amsterdam: Elsevier, 1992:733–75.Google Scholar
- 10.McGrath KG, Zeffren B, Alexander J, Kaplan K, Patterson R. Allergic reactions to streptokinase consistent with anaphylactic or antigen-antibody complex-mediated damage. J Allergy Clin Inmunol 1985;76:453–57.Google Scholar
- 13.Payne ST, Hosker HSR, Allen MB, Bradbury H, Page RL. Transient impairment of renal function after streptokinase therapy. Lancet 1989;2:1398.Google Scholar
- 15.Freimark D, Leor R, Hod H, Elian D, Kaplinsky E, Rabinowitz B. Impaired hepatic function tests after thrombolysis for acute myocardial infarction. Am J Cardiol 1985;67:227–33.Google Scholar
- 16.Polkey MI. Hepatic dysfunction induced by streptokinase. Am J Gastroenterol 1992;87:1062.Google Scholar